Indiana, 2019

Flooding in Indiana, December 19 to 24, 2019

December 19 to 24, 2019 · NWS PAH · 2 events in 2 counties and zones

A rise on the Ohio River occurred during the second half of the month due to heavy rain across the central part of Kentucky. This produced a round of minor flooding in the Ohio River basin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A rise on the Ohio River occurred during the second half of the month due to heavy rain across the central part of Kentucky. This produced a round of minor flooding in the Ohio River basin. The flooding was minor, affecting mainly dormant agricultural fields.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 19, 12:47 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 19, 12:47 PM CST, 13 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1247 PM CST Thu Dec 19 2019

.SHORT TERM...(Tonight through Friday night)
Issued at 1247 PM CST Thu Dec 19 2019

We will remain under the influence of high pressure anchored over
the east 1/3 of the country, with weak return south flow across our
area in the short term. An upper level low will move from over the
southern Rockies, ending up over the southern Plains by Friday night.
Dry weather is forecast, with just a few clouds from time to time.
We went a tad below guidance tonight given the dry air and likely
decoupling. Otherwise stayed near guidance.

.LONG TERM...(Saturday through Thursday)
Issued at 1247 PM CST Thu Dec 19 2019

We are looking at a dry forecast, with above normal temperatures
over the weekend, right on through the Christmas holiday. The models
generally agree the aforementioned upper low will stay to our south
and move across the Gulf Coast. This will keep high pressure the
dominant weather feature along with s/wv ridging aloft. The pattern
becomes a bit more unsettled after Christmas, as SW flow aloft
returns across the nation's mid section. Not enough of a signal at
this time to warrant any PoPs. As we said earlier, temperatures
will be above normal through the period. We may be near 60 in some
areas Monday and Christmas Eve.

&&

.AVIATION...
Issued at 1045 AM CST Thu Dec 19 2019

VFR through Friday. Light SSE winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...08
LONG TERM...08
AVIATION...08
Hazardous weather outlook, Dec 19, 8:23 AM CST, 4 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
823 AM CST Thu Dec 19 2019

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-201100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
823 AM CST Thu Dec 19 2019

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

There will be minor flooding along the Green River at Paradise.
Refer to the Flood Statement for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Minor river flooding is expected on the Lower Ohio and Green
Rivers. Refer to the Flood Warnings and Statements for details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Warrick

When
December 19, 1:00 PM CST to December 24, 7:00 AM CST
Where
Warrick County, Newburgh to 0.59 mi WSW of Dayville
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.950, -87.420

Flood, Posey

When
December 20, 3:00 PM CST to December 24, 7:00 PM CST
Where
Posey County, Mt Vernon to 5.52 mi WSW of Hovey
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.930, -87.900

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 865649, 865650.